What is a drug allergy?
A drug allergy is an allergic reaction to a medication. When the drug enters the body, it triggers a response by the immune system, which creates specific IgE antibodies (proteins made by the immune system to fight the drug). This is referred to as sensitization. When the drug is taken again, the IgE antibodies go into action, releasing large amounts of histamine that attempt to expel the drug from the body.
What are the symptoms of drug allergy?
Symptoms can range from mild discomfort to life-threatening conditions. Many drugs can cause irritation or intolerance such as an upset stomach. However, during an allergic reaction, a chemical known as histamine is released by the body. Histamine can cause a variety of symptoms, including hives, skin rash, itchy skin or eyes, congestion, and swelling in the mouth and throat. Symptoms of more severe reactions include difficulty breathing, blueness of the skin, dizziness, fainting, and change in pulse.
Which drugs most often cause an allergic reaction?
The most common cause of drug allergies is penicillin and other antibiotics similar to penicillin.
Drugs found to cause reactions that do not involve IgE antibodies (non-IgE-mediated drug reactions) are sulfa drugs, barbiturates, anticonvulsants, aspirin, non-steroidal agents, contrast dye material, and many others.
How are drug allergies diagnosed?
Drug allergies are diagnosed by a careful review of the patient’s medical history and symptoms by a physician. If an allergy to an antibiotic such as penicillin is suspected, your doctor may do a skin test to confirm the allergy. However, skin testing is not available for all drugs and in some cases could be dangerous. Because of the potential risk associated with a reaction, if a patient has had a severe, life-threatening, allergic-type reaction to a particular drug, doctors will not consider the use of alternative equally effective agents.
How are drug allergies treated?
The primary concern when treating drug allergies is relieving the symptoms. Common symptoms such as rash, hives, and itching can often be controlled with antihistamines and occasionally corticosteroids. For coughing and lung congestion, adrenergic bronchodilators may be prescribed. For more serious, anaphylactic symptoms (life-threatening reactions, including difficulty breathing or loss of consciousness) epinephrine (adrenaline) is usually injected.
Desensitization is occasionally used for treatment of drug allergy, particularly when no testing is available or feasible. This technique is designed to allow your body to temporarily tolerate allergy-causing agents. For example, during penicillin desensitization, small amounts of penicillin is injected periodically at increasingly larger levels until your immune system learns to tolerate the drug.
If a patient is severely allergic to certain antibiotics, alternative antibiotics will be used.
Living with drug allergies
If you have a drug allergy, you should always inform your health care provider before undergoing any type of treatment, including dental care. It is also a good idea to either wear jewelry (bracelet or necklace) or carry a card that identifies your drug allergy. In cases of emergency, this type of identification could save your life.
- American College of Allergy, Asthma and Immunology. Drug Reactions and Drug Allergies. Accessed 1/9/2013
- American Academy of Allergy, Asthma and Immunology. Drug Allergy. Accessed 1/9/2013
- Covar RA, Fleischer DM, Boguniewicz M. Chapter 38. Allergic Disorders. In: Hay, Jr. WW, Levin MJ, Deterding RR, Ross JJ, Sondheimer JM, eds.CURRENT Diagnosis & Treatment: Pediatrics. 21st ed. New York: McGraw-Hill; 2012. www.accessmedicine.com. Accessed 1/9/2013
- Arroliga ME, Pien L. Penicillin allergy: consider trying penicillin again. Cleve Clin J Med 2003; 70: 313–8.
© Copyright 1995-2016 The Cleveland Clinic Foundation. All rights reserved.
Can't find the health information you’re looking for?
This information is provided by the Cleveland Clinic and is not intended to replace the medical advice of your doctor or health care provider. Please consult your health care provider for advice about a specific medical condition. This document was last reviewed on: 12/27/2012...#8621